Prescription narcotic painkiller overdoses are responsible for 115 deaths every day, according to the National Institute on Drug Abuse. Here’s what you need to know about narcotic overdose symptoms.
Around two million Americans are addicted to narcotic painkillers like OxyContin and Fentanyl, and scores more abuse these medications. The opioid epidemic is currently claiming 115 lives a day due to overdose. If you or someone you love abuses opioids, your risk of overdose is very high. Knowing the narcotic overdose symptoms and having the life-saving drug Naloxone on hand can help ensure survival in the event of an overdose.
How Narcotic Painkillers Work
Opioids are central nervous system sedatives that slow down your breathing and heart rate and produce a sense of calm and wellbeing. But the reality is that abusing narcotics dramatically reduces your wellbeing and puts you at a high risk of overdose death. It’s often difficult to know what dose you’re taking, and if the dose is too high, narcotic overdose symptoms can set in, and these can quickly lead to coma or death. People who abuse opioids often don’t know the dose of a pill they’re taking, and they often don’t even know what drug they’re getting. Considering that an OxyContin pill may contain as much oxycodone as 16 Percocet tablets, it’s easy to see why narcotic overdose symptoms are so common.
Opioids are known for producing a high level of tolerance very fast. This means that you need increasingly larger doses to get the desired effects. This is due to changes in chemical brain function that occur when the brain attempts to compensate for the presence of the opioids. But taking ever larger doses puts you at a higher risk of accidental overdose because it’s difficult to know how much is safe to take.
Opioid Overdose Signs
Narcotic overdose symptoms can set in quickly. An overdose will cause an individual to struggle to breathe or to stop breathing altogether. Slowed respiration is just one of the signs of opioid overdose. Other signs include:
- Excessive sleepiness
- Cold, clammy skin
- A blue tinge to the skin, fingernails, and lips
- A loss of consciousness
When someone exhibits signs of opioid overdose, it’s crucial to call 911 immediately. Medical personnel can administer naloxone, a life-saving drug, to reverse the overdose.
Naloxone Can Save Your Life
Naloxone is a medication that’s available in some states without a prescription and in others with a prescription. Naloxone reverses the effects of an overdose when it’s injected at the first opioid overdose signs. Having naloxone on hand can save your life or the life of someone you love. Contact your local pharmacy to learn about whether naloxone is available without a prescription in your area. If a prescription is required, talk to your doctor about getting one. Keep the naloxone where it’s easily accessible in the event of an overdose.
Treatment Can Help
The only way to reduce your risk of opioid overdose is to stop abusing prescription painkillers. For most people who are addicted to opiates, treatment is essential for long-term recovery. Addiction changes your brain functions and structures and affects your thought and behavior patterns. It also causes a range of problems in your life. A high-quality treatment program helps you:
- Identify harmful thought and behavior patterns and learn to think and behave in healthier ways
- Address any co-occurring mental illnesses that perpetuate the addiction
- Develop coping skills for handling stress, cravings, and other triggers for relapse
- Learn to have fun and relax without opioids
- Find purpose and meaning in a life free of addiction
- Repair relationships and restore other areas of your life affected by the addiction
Treatment can help you reclaim your life after opioid addiction. It works for most people who engage with their treatment program, and it can work for you, too.
If you or a loved one is struggling with addiction, get help right away. Make a phone call that will connect you to a professional drug treatment center. The call you make may save your life or the life of someone you love. Call us today at 1.800.429.7690.